Alert archive / Ohio / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 124, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 20, 2017, 3:42 PM EDT for Adams County, Brown County, Ohio. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2017, 3:42 PM EDT (19:42 UTC)
- Expired
- May 20, 2017, 4:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adams County, OH, Brown County, OH
The radar
The Cincinnati radar (KILN), 59 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 3:47 PM EDT | HAIL 1 | 3 Nw Decatur, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.7 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 559 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
194
WUUS51 KILN 201942
SVRILN
OHC001-015-202015-
/O.NEW.KILN.SV.W.0124.170520T1942Z-170520T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
342 PM EDT SAT MAY 20 2017
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
East central Brown County in southwestern Ohio...
Northwestern Adams County in southwestern Ohio...
* Until 415 PM EDT.
* At 342 PM EDT, a severe thunderstorm was located 7 miles southwest
of Winchester, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Peebles, Winchester, Seaman, Emerald, Decatur, Russellville, Cherry
Fork and Lake Waynoka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3883 8381 3890 8381 3902 8365 3902 8353
3898 8343 3890 8341 3878 8374
TIME...MOT...LOC 1942Z 229DEG 20KT 3886 8374
HAIL...1.00IN
WIND...60MPH
$$
Hatzos2 follow-up statements
310
WWUS51 KILN 201956
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
356 PM EDT SAT MAY 20 2017
OHC001-015-202015-
/O.CON.KILN.SV.W.0124.000000T0000Z-170520T2015Z/
Brown OH-Adams OH-
356 PM EDT SAT MAY 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR EAST CENTRAL BROWN AND NORTHWESTERN ADAMS COUNTIES...
At 355 PM EDT, a severe thunderstorm was located near Winchester,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Peebles, Winchester, Seaman, Emerald, Decatur and Cherry Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3882 8376 3893 8376 3902 8365 3902 8353
3898 8343 3890 8341 3881 8369
TIME...MOT...LOC 1955Z 226DEG 16KT 3888 8370
HAIL...1.00IN
WIND...60MPH
$$
Hatzos435
WWUS51 KILN 202010
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
410 PM EDT SAT MAY 20 2017
OHC001-015-202020-
/O.EXP.KILN.SV.W.0124.000000T0000Z-170520T2015Z/
Brown OH-Adams OH-
410 PM EDT SAT MAY 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BROWN AND
NORTHWESTERN ADAMS COUNTIES WILL EXPIRE AT 415 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
Please report previous wind damage or hail to the National Weather
Service by going to our website at weather.gov/iln and submitting
your report via social media.
LAT...LON 3882 8376 3893 8376 3902 8365 3902 8353
3898 8343 3890 8341 3881 8369
TIME...MOT...LOC 2010Z 229DEG 20KT 3893 8362
$$
HatzosWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:59 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 20, 1:59 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Wilmington OH 159 PM EDT Sat May 20 2017 .SYNOPSIS... A frontal boundary across the region will act as a focus for scattered showers and thunderstorms again today. A cold front will move into the region Sunday, providing yet another chance for storms, before drier and cooler conditions move into the area on Monday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Main forecast challenge today revolves around chances for convection and potential for severe weather. Mid/upper level low to lift northeast thru the central plains today and into the western Great Lakes tonight. Upstream ridge axis to shift east with the flow backing in response to this system. East-west oriented frontal boundary has settled south and is currently stalled across northern KY. This front will begin to lift north this afternoon and push across ILN/s fa into southern Lower Mi overnight. Expect moderate instability to develop over ILN/s southwest counties invof the warm front this afternoon. 30-40 kt 0-6km bulk shear will support some organization to storms with damaging wind being the main threat. Added low level shear near warm front will result in the potential for a few supercells and therefore an isolated tornado threat will exist. For the update have adjusted temperatures cooler based on observations and trends. Also, with showers and thunderstorms already developing this morning have adjusted pops sooner and then used a blend of short term CAMs and prev fcst to develop likely pops into sw counties this afternoon and pivot these pops north-northeast across CWA. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/... Tonight a deep H5 low will lift ne through the northern Great Plains. As this occurs a sfc low is pushed e ahead of it. While the models are still showing convection affecting the region tonight, they are now showing large differences in the coverage and therefore possibly the severity. There is enough of a signal to keep the categorical PoPs late tonight into tomorrow. The following model runs will have to be watched to see if anything changes. The cold front will be slow to push through the region Sunday, as the H5 low spins to the west. Highs on Sunday will be in the mid 70s with the pcpn keeping temperatures down. The backedge of the pcpn will reach the wrn counties late Sunday afternoon, but it will linger in the east for the first part of Sunday night before ending. Lows Sunday night will range in the 50s. A weak ridge of high pressure will bring dry weather for Monday, but also cooler temperatures as highs will be in the upper 60s to lower 70s. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... The upper level pattern will become highly amplified during the upcoming week which will eventually lead to a mean mid level trough setting up residence across the Great Lakes and Ohio Valley. There continues to be some timing issues with the next cold front to push through the region Tuesday into Wednesday. A chance of showers will continue during this period, with thunder possible during the peak heating of Tuesday into Tuesday evening. By Thursday, mid level trough will be slow to progress to the east which may keep a few lingering showers. Another quick moving system in the northwest flow aloft may bring another threat for showers Thursday night into Friday. Below normal temperatures can be expected by mid to late week with highs only in the 60s Wednesday and Thursday, then perhaps getting back into the 70s on Friday. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Surface front has pushed south of the TAF sites across northern KY and become quasi-stationary. Low clouds and fog north of this boundary which developed this morning are slowly improving and expect VFR cigs and vsbys in next hour. Moderate instability develops with scattered showers and thunderstorms developing invof of this front as it pivots north thru the afternoon into this evening. These storms will have potential for heavy rain/strong to severe winds and have MVFR CIGs with IFR vsbys. Brief IFR CIGs during storms will also be possible. Model solns converging showing additional storms developing on pre-frontal sfc trof overnight. Have brought in prevailing showers and VCTS with CIGS dropping to MVFR category. Front to push east of the TAF sites Sunday afternoon with conditions improving. OUTLOOK...MVFR ceilings lingering Sunday afternoon. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Haines NEAR TERM...AR SHORT TERM...Sites LONG TERM...Hickman AVIATION...AR
Hazardous weather outlook, May 20, 11:33 AM EDT, 4 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 1133 AM EDT Sat May 20 2017 OHZ026-034-035-044>046-055-056-065-074-211545- Hardin-Mercer-Auglaize-Logan-Union OH-Delaware-Franklin OH-Licking- Fairfield-Hocking- 1133 AM EDT Sat May 20 2017 This Hazardous Weather Outlook is for Central Ohio and West Central Ohio. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected today with the best coverage this afternoon. An isolated storm could reach strong to severe limits. Damaging winds would be the primary severe weather threat, although isolated large hail can not be ruled out. Another round of strong thunderstorms is possible late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong to severe thunderstorms are possible early Sunday morning ahead of an advancing cold front. Locally heavy rainfall will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-043-051>054-060>064- 070>073-077>082-088-211545- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Darke-Shelby-Miami-Champaign- Clark-Madison-Preble-Montgomery-Greene-Fayette OH-Pickaway-Butler- Warren-Clinton-Ross-Hamilton-Clermont-Brown-Highland-Adams-Pike- Scioto- 1133 AM EDT Sat May 20 2017 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...This Afternoon and Tonight. Thunderstorms are likely today with the best coverage this afternoon. Strong to severe thunderstorms will be possible mainly this afternoon. Damaging winds will be the primary severe weather threat, although isolated large hail can not be ruled out. Thunderstorms will also be capable of producing locally heavy rainfall which may lead to some flooding issues. Another round of strong to severe thunderstorms is possible late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong to severe thunderstorms are possible early Sunday morning ahead of an advancing cold front. Locally heavy rainfall will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, May 20, 2:16 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Wilmington OH
216 PM EDT SAT MAY 20 2017
KYZ097-OHZ078-079-201845-
Bracken KY-Clermont OH-Brown OH-
216 PM EDT SAT MAY 20 2017
...A STRONG THUNDERSTORM WILL AFFECT BRACKEN...SOUTH CENTRAL CLERMONT
AND SOUTHWESTERN BROWN COUNTIES UNTIL 245 PM EDT...
At 216 PM EDT, radar indicated a strong thunderstorm near
Brooksville, moving northeast at 25 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Locations impacted include...
Augusta, Felicity, Brooksville, Higginsport, Chilo, Neave, Woolcutt,
Bradford, Milford, Berlin, Parina, Powersville, Johnsville, Rock
Springs, Petra, Utopia, Chatham, AA Highway at State Route 19 and
Stoney Point.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3858 8416 3860 8420 3872 8421 3884 8411
3880 8391 3867 8396
TIME...MOT...LOC 1816Z 230DEG 20KT 3867 8414
HatzosSpecial weather statement, May 20, 2:41 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Wilmington OH
241 PM EDT SAT MAY 20 2017
KYZ097-099-OHZ078-079-201915-
Mason KY-Bracken KY-Clermont OH-Brown OH-
241 PM EDT SAT MAY 20 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MASON...
NORTHEASTERN BRACKEN...SOUTHEASTERN CLERMONT AND SOUTHWESTERN BROWN
COUNTIES UNTIL 315 PM EDT...
At 241 PM EDT, radar indicated a strong thunderstorm over Augusta,
moving northeast at 35 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Locations impacted include...
Georgetown, Augusta, Russellville, Dover, Higginsport, Woolcutt,
Feesburg, Johnsville, Rock Springs, Utopia, Chatham, Stoney Point,
AA Highway at State Route 19 and Lake Waynoka.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3865 8399 3875 8416 3891 8398 3895 8379
3884 8377
TIME...MOT...LOC 1841Z 224DEG 29KT 3875 8402
HatzosSpecial weather statement, May 20, 2:42 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Wilmington OH
242 PM EDT SAT MAY 20 2017
KYZ091>093-OHZ077-201915-
Boone KY-Kenton KY-Campbell KY-Hamilton OH-
242 PM EDT SAT MAY 20 2017
...A STRONG THUNDERSTORM WILL AFFECT KENTON...CAMPBELL...SOUTHERN
BOONE AND SOUTH CENTRAL HAMILTON COUNTIES UNTIL 315 PM EDT...
At 242 PM EDT, radar indicated a strong thunderstorm over Walton,
moving northeast at 20 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
Cincinnati, Covington, Florence, Independence, Erlanger, Fort Thomas,
Newport, Edgewood, Alexandria, Elsmere, Fort Mitchell, Villa Hills,
Highland Heights, Taylor Mill, Bellevue, Fort Wright, Dayton, Ludlow,
Southgate and Crescent Springs.
This includes the following Interstates...
I-71 in Kentucky between mile markers 72 and 77.
I-71 in Ohio between mile markers 0 and 3.
I-75 in Kentucky between mile markers 167 and 180, and between mile
markers 183 and 191.
I-75 in Ohio between mile markers 0 and 3.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3879 8460 3880 8462 3880 8464 3886 8474
3915 8453 3902 8431 3900 8430 3897 8430
3895 8429 3879 8450
TIME...MOT...LOC 1842Z 217DEG 19KT 3887 8460
ConiglioSpecial weather statement, May 20, 2:58 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Wilmington OH
258 PM EDT SAT MAY 20 2017
KYZ099-OHZ079-081-201930-
Mason KY-Adams OH-Brown OH-
258 PM EDT SAT MAY 20 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MASON...SOUTHEASTERN
BROWN AND SOUTHWESTERN ADAMS COUNTIES UNTIL 330 PM EDT...
At 258 PM EDT, radar indicated a strong thunderstorm over Aberdeen,
moving northeast at 25 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Locations impacted include...
Maysville, West Union, Manchester, Aberdeen, Decatur, Bentonville,
Moranburg, Bradysville and Somo.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3864 8384 3882 8372 3883 8358 3875 8353
3869 8360 3868 8363 3865 8364 3858 8371
TIME...MOT...LOC 1858Z 222DEG 20KT 3866 8373
HatzosSpecial weather statement, May 20, 3:10 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Wilmington OH
310 PM EDT SAT MAY 20 2017
OHZ079-201945-
Brown OH-
310 PM EDT SAT MAY 20 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BROWN COUNTY UNTIL 345
PM EDT...
At 310 PM EDT, radar indicated a strong thunderstorm near Georgetown,
moving northeast at 30 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Locations impacted include...
Georgetown, Ripley, Russellville, Lake Waynoka, State Route 32 at US
Route 62 and Redoak.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3883 8399 3898 8379 3898 8368 3885 8369
3875 8384
TIME...MOT...LOC 1910Z 229DEG 26KT 3881 8386
HatzosSpecial weather statement, May 20, 3:25 PM EDT, 17 minutes before
Special Weather Statement National Weather Service Wilmington OH 325 PM EDT SAT MAY 20 2017 KYZ093-096-097-OHZ078-079-202000- Pendleton KY-Campbell KY-Bracken KY-Clermont OH-Brown OH- 325 PM EDT SAT MAY 20 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BRACKEN...SOUTHERN CAMPBELL...NORTHEASTERN PENDLETON...SOUTHERN CLERMONT AND WEST CENTRAL BROWN COUNTIES UNTIL 400 PM EDT... At 325 PM EDT, radar indicated a strong thunderstorm near Neville, moving northeast at 20 mph. STORM HAZARDS INCLUDE... Winds to 40 mph... Pea size hail... Frequent cloud-to-ground lightning... Very heavy rain... Locations impacted include... Alexandria, Amelia, Bethel, New Richmond, Felicity, Butler, Withamsville, Mentor, Moscow, Neville, California, Mount Auburn, Willow Grove, Saltair, New Palestine, Gubser Mill, Nicholsville, Peach Grove, Ivor and Campbell County Lake. Do not stay in the open or seek shelter under trees when lightning threatens. Move indoors when a thunderstorm approaches. Water will pond on roads and may quickly fill roadside ditches and small streams. To report hazardous weather conditions, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. LAT...LON 3881 8442 3910 8427 3896 8397 3872 8423 TIME...MOT...LOC 1925Z 210DEG 18KT 3883 8428 Coniglio
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 2:41 PM EDT | Special Weather Statement | ILN | Brown | 34 min |
| May 20, 2:56 PM EDT | Severe Thunderstorm Warning | ILN | Clermont, Hamilton | 20 min |
| May 20, 3:10 PM EDT | Special Weather Statement | ILN | Brown | 35 min |
| May 20, 3:25 PM EDT | Special Weather Statement | ILN | Clermont | 35 min |
| May 20, 3:57 PM EDT | Special Weather Statement | ILN | Adams | 33 min |
| May 20, 4:17 PM EDT | Special Weather Statement | ILN | Adams | 28 min |
| May 20, 4:19 PM EDT | Special Weather Statement | ILN | Brown | 26 min |
| May 20, 4:28 PM EDT | Severe Thunderstorm Warning | ILN | Scioto | 32 min |
| May 20, 4:29 PM EDT | Severe Thunderstorm Warning | ILN | Adams, Brown, Highland | 46 min |
| May 20, 4:34 PM EDT | Areal Flood Advisory | ILN | Brown | 3 hr |
| May 20, 4:37 PM EDT | Special Weather Statement | ILN | Brown | 38 min |
| May 20, 4:43 PM EDT | Areal Flood Advisory | ILN | Scioto | 3 hr |
| May 20, 4:57 PM EDT | Flash Flood Warning | ILN | Scioto | 3 hr |
| May 20, 5:12 PM EDT | Flash Flood Warning | ILN | Brown | 3 hr |
| May 20, 5:17 PM EDT | Special Weather Statement | ILN | Adams | 28 min |
| May 20, 6:59 PM EDT | Areal Flood Advisory | ILN | Clermont | 3 hr |
| May 20, 6:59 PM EDT | Special Weather Statement | ILN | Clermont | 31 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.